Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 4:12 PM CST for Hale County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 4:12 PM CST (22:12 UTC)
- Expired
- Mar 1, 2017, 5:00 PM CST
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Hale County, AL
The radar
The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:43 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
787
WUUS54 KBMX 012212
SVRBMX
ALC065-012300-
/O.NEW.KBMX.SV.W.0036.170301T2212Z-170301T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
412 PM CST WED MAR 1 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Hale County in west central Alabama...
* Until 500 PM CST
* At 412 PM CST, a severe thunderstorm was located near Walden
Quarters, or near Eutaw, moving east at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Greensboro, Akron, Sawyerville, Greensboro Municipal Airport,
Wedgeworth, Evansville, Selden Lock And Dam, Wateroak and Harper
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3280 8782 3283 8782 3284 8783 3285 8782
3286 8783 3288 8782 3290 8742 3283 8742
3283 8747 3268 8748 3268 8779 3272 8780
3271 8783 3273 8783 3274 8780 3277 8783
3276 8784 3276 8787
TIME...MOT...LOC 2212Z 267DEG 43KT 3276 8791
HAIL...1.75IN
WIND...70MPH
$$
87/GRANTHAM2 follow-up statements
719
WWUS54 KBMX 012233
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
433 PM CST WED MAR 1 2017
ALC065-012300-
/O.CON.KBMX.SV.W.0036.000000T0000Z-170301T2300Z/
Hale AL-
433 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR CENTRAL HALE COUNTY...
At 432 PM CST, a severe thunderstorm was located near Sawyerville, or
near Greensboro, moving east at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Greensboro, Sawyerville, Greensboro Municipal Airport, Wedgeworth,
Evansville, Wateroak and Harper Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3268 8776 3284 8777 3289 8742 3283 8742
3283 8747 3268 8748
TIME...MOT...LOC 2232Z 266DEG 42KT 3277 8764
HAIL...1.75IN
WIND...70MPH
$$
87/GRANTHAM674
WWUS54 KBMX 012252
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
452 PM CST WED MAR 1 2017
ALC065-012302-
/O.EXP.KBMX.SV.W.0036.000000T0000Z-170301T2300Z/
Hale AL-
452 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HALE COUNTY WILL
EXPIRE AT 500 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CST for
west central Alabama.
LAT...LON 3268 8776 3284 8777 3289 8742 3283 8742
3283 8747 3268 8748
TIME...MOT...LOC 2252Z 267DEG 43KT 3278 8737
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 1, 3:07 PM CST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 307 PM CST Wed Mar 1 2017 .SHORT TERM... Tonight. A narrow band of thunderstorms across northwest Alabama will continue to track southeast this afternoon and evening. The primary threat with these storms has been large hail, due to decent mid level lapse rates and mid level rotation within some of the stronger storms. With surface temperatures in the upper 70s to lower 80s and surface dewpoints in the 60s, the air mass is moderately unstable with CAPE values near 1000 j/kg. Despite strong low level shear, directional shear is not favorable for tornadic storms, and tornado threat is very low at this time. Even though the cold front is not far behind the line of convection, temperatures do not drop very much behind the front. The air mass does dry out quickly with surface dewpoints already in the 40s across northeast Mississippi. The line of convection will be just north of the I-85 corridor by 6 pm and likely out of our southeast counties by 9 pm. Clearing and much cooler overnight with lows in the 40s. 58/rose .LONG TERM... Thursday through Tuesday. A large dome of high pressure will build across Central Conus on Thursday behind the front with decent cold air advection/northerly flow around it into Alabama. This will be reinforced by northwest flow aloft to help bring some Canadian air down into Conus Thursday. With that said, we can expect lows in the 30s for both Thursday and Friday nights. Some areas will likely dip below freezing on Friday night as the large 1032-1037 mb surface ridge slowly shifts into the eastern 1/3 of Conus. Guidance continues to moderate our airmass starting Saturday as the surface ridge moves to the Atlantic Seaboard by Saturday night. Cold air advection gets cut off and the flow turns back around to receive warmer moist air off of the gulf. Sunday looks to be our transition day with milder temperatures and slowly rising dew points as southerly winds return. Low rain chance return by Sunday night in the northwest with rain chances increasing on Monday into Tuesday as another front approaches. I remain with only 30-40 % chance pops for this next system as there are still some disagreements in solutions on timing. The front may be through by early Tuesday but will leave in some low pops for Tuesday/Tuesday evening with it being far out and only a low confidence on timing overall. Will refine with future runs. 08 && .AVIATION... 18Z TAF Discussion. A cold front will approach the area from the northwest this afternoon and will result in windy conditions at times from the south and southwest with increasing coverage of shower and thunderstorm activity. Expect windy conditions to persist after FROPA as a northwest wind develops. CIG's will gradually improve overnight with VFR conditions expected on Thursday. 05 && .FIRE WEATHER... A pre-frontal band of thunderstorms will track southeast across Central Alabama this afternoon and evening. A few of these thunderstorms could become strong to severe. Much cooler and drier conditions are expected for Thursday and Friday. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 40 58 34 56 31 / 20 0 0 0 0 Anniston 42 59 35 58 32 / 50 0 0 0 0 Birmingham 42 60 36 58 34 / 20 0 0 0 0 Tuscaloosa 41 62 37 61 35 / 10 0 0 0 0 Calera 42 61 37 60 35 / 30 0 0 0 0 Auburn 46 61 37 61 36 / 80 0 0 0 0 Montgomery 49 64 39 64 36 / 80 0 0 0 0 Troy 49 63 37 64 35 / 80 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1041 AM CST Wed Mar 1 2017 ALZ011>015-017>050-021945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1041 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be likely between 12 Noon and 10 PM today as a cold front moves through the region. There is an elevated threat of damaging winds along and north of a line from Geiger, to Thorsby, to Wedowee, where isolated tornadoes and large hail will also be possible. For the rest of Central Alabama, there will be a limited threat of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be likely this afternoon and evening.
In the hours before
Local storm report, Mar 1, 3:29 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 1 WSW CORDOVA 33.75N 87.20W
03/01/2017 U1.00 INCH WALKER AL BROADCAST MEDIA
A LOT OF QUARTER-SIZED HAIL FALLING ALONG
I-22 IN CORDOVA. .
&&
GMSSpecial weather statement, Mar 1, 3:48 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CST WED MAR 1 2017
ALZ015-023-024-012230-
Walker AL-Jefferson AL-Tuscaloosa AL-
348 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...
NORTHEASTERN TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 430
PM CST...
At 348 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Berry to near Lake Lurleen
State Park. Movement was east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Fultondale,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Lake View,
Sylvan Springs, Mulga, Maytown, North Johns, Bull City, Edgewater,
Ensley, Forestdale and Splash Adventure.
LAT...LON 3360 8747 3361 8732 3360 8681 3329 8700
3331 8764
TIME...MOT...LOC 2148Z 273DEG 44KT 3357 8761 3334 8774
87/GRANTHAMLocal storm report, Mar 1, 3:56 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 W HAVANA 32.89N 87.68W
03/01/2017 HALE AL EMERGENCY MNGR
TREES DOWNED.
&&
GMSLocal storm report, Mar 1, 3:58 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 1 NNW HAVANA 32.91N 87.63W
03/01/2017 HALE AL EMERGENCY MNGR
TREES DOWNED IN A FEW AREAS.
&&
GMSSpecial weather statement, Mar 1, 4:00 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
400 PM CST WED MAR 1 2017
ALZ026-012245-
St. Clair AL-
400 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
445 PM CST...
At 359 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Inland Lake to Center Point. Movement was
east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Moody, Springville, Odenville, Margaret, Argo, Ashville, Riverside,
Ragland, Branchville, Neely Henry Lake, Logan Martin Lake, Whitney
Junction, St. Clair Springs, Wattsville, Neely Henry Dam, Caldwell
and I 59 Rest Areas At Oneonta.
LAT...LON 3386 8610 3387 8607 3385 8605 3384 8607
3381 8607 3377 8605 3371 8614 3367 8615
3370 8618 3369 8620 3366 8617 3363 8617
3364 8653 3372 8653 3376 8654 3377 8658
3380 8656 3382 8643 3388 8635 3388 8611
TIME...MOT...LOC 2159Z 272DEG 40KT 3383 8648 3365 8667
87/GRANTHAMSpecial weather statement, Mar 1, 4:04 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
404 PM CST WED MAR 1 2017
ALZ030-031-012300-
Greene AL-Sumter AL-
404 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE AND CENTRAL
SUMTER COUNTIES UNTIL 500 PM CST...
At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Tamola, or near Lauderdale, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, York, Forkland, Epes, Boyd, The University Of West
Alabama, Duffys Bend, Bluffport, Thornhill, Coatopa, Dug Hill,
Tishabee, Old Mallard Airport, Belmont, Demopolis Lock And Dam,
McDowell, Payneville, Birdine and Lilita.
LAT...LON 3269 8837 3269 8779 3265 8779 3266 8774
3263 8775 3264 8780 3263 8781 3261 8780
3259 8774 3257 8776 3258 8777 3258 8779
3252 8782 3254 8782 3255 8784 3252 8785
3252 8791 3248 8795 3249 8840
TIME...MOT...LOC 2204Z 272DEG 40KT 3258 8842
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:06 PM CST | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Mar 1, 2:07 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 38 min |
| Mar 1, 2:09 PM CST | Special Weather Statement | BMX | Winston | 51 min |
| Mar 1, 2:15 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Mar 1, 2:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 53 min |
| Mar 1, 2:55 PM CST | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| Mar 1, 3:22 PM CST | Special Weather Statement | BMX | Jefferson | 53 min |
| Mar 1, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 1, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Hale | 31 min |
| Mar 1, 3:44 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 46 min |
| Mar 1, 3:48 PM CST | Special Weather Statement | BMX | Jefferson | 42 min |
| Mar 1, 3:55 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| Mar 1, 4:00 PM CST | Special Weather Statement | BMX | St. Clair | 45 min |
| Mar 1, 4:04 PM CST | Special Weather Statement | BMX | Sumter | 56 min |
| Mar 1, 4:18 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 57 min |
| Mar 1, 4:21 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Mar 1, 4:31 PM CST | Special Weather Statement | BMX | Shelby | 29 min |
| Mar 1, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Perry | 37 min |
| Mar 1, 4:49 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| Mar 1, 5:02 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Mar 1, 5:51 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.